EconPapers    
Economics at your fingertips  
 

Utility and the Skewness of Return in Gambling

Michael Cain () and David Peel

The Geneva Papers on Risk and Insurance Theory, 2004, vol. 29, issue 2, 145-163

Abstract: This paper demonstrates that the intuitively appealing argument based on the postulated trade-off between expected return, variance and skewness of return of a risk-averse gambler does not provide an explanation of observed betting behaviour. It is shown how the expected utility of a representative gambler faced with a single-prized outcome event can be expressed in terms of the mean and variance of return, the mean and skewness of return or, generally, of the mean and any other single moment of return: and the standard practice of taking a Taylor series expansion/approximation of the expected utility involving moments of return is usually incorrect. Previous analyses have suggested that a punter will accept a lower mean return for higher skewness and this work seems to have involved invalid expansions of the utility function. The upshot is that with certain utility functions which have been used in a number of studies, any analysis based on expansion and estimation of the derivatives of the utility function may be valid only for data based on odds-on favourites and not for longshots.

Date: 2004
References: Add references at CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://journals.kluweronline.com/issn/0926-4957/contents (text/html)
Access to full text is restricted to subscribers.

Related works:
Journal Article: Utility and the Skewness of Return in Gambling (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:geneva:v:29:y:2004:i:2:p:145-163

Ordering information: This journal article can be ordered from
http://www.springer.com/journal/10713

Access Statistics for this article

The Geneva Papers on Risk and Insurance Theory is currently edited by Michael Hoy and Nicolas Treich

More articles in The Geneva Papers on Risk and Insurance Theory from Springer, International Association for the Study of Insurance Economics (The Geneva Association) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-19
Handle: RePEc:kap:geneva:v:29:y:2004:i:2:p:145-163